(HealthDay News) – In older adults, concomitant administration of clarithromycin, or erythromycin, with a statin that is metabolized by cytochrome P450 isoenzyme 3A4 (CYP3A4) increases the risk for statin toxicity, according to research published in the June 18 issue of the Annals of Internal Medicine.
Amit M. Patel, MD, of the London Health Sciences Centre in Canada, and colleagues conducted a population-based, retrospective cohort study, using data from 2003–2010 for patients older than 65 years who were continuous statin users, to measure the frequency of statin toxicity in those who were prescribed either clarithromycin or erythromycin. The primary outcome was hospitalization with rhabdomyolysis within 30 days of being prescribed the antibiotic.
The researchers found that the most commonly prescribed statins were atorvastatin (73%), followed by simvastatin, and lovastatin. Risks for hospitalization with rhabdomyolysis (absolute risk increase [ARI], 0.02%; relative risk [RR], 2.17) or acute kidney injury (ARI, 1.26%; RR, 1.78), and all-cause mortality (ARI, 0.25%; RR, 1.56), were significantly higher when a patient receiving a statin was prescribed either clarithromycin or erythromycin vs. azithromycin.
“In conclusion, coprescription of clarithromycin or erythromycin with a CYP3A4-metabolized statin increases the risk for serious statin toxicity in older adults,” the authors write. “Steps should be taken to minimize preventable adverse events, and the combination should be avoided when possible.”